Drought, Montague
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Montague forecast zone
- Crop damage
- $100 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Drought conditions across north Texas worsened this month as rainfall continued to be scarce. Measurable rainfall was recorded on only four days at Dallas/Fort Worth.
Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Drought conditions across north Texas worsened this month as rainfall continued to be scarce. Measurable rainfall was recorded on only four days at Dallas/Fort Worth. Dallas/Fort Worth was almost 23 inches below normal for the 18 months ending on July 31, Waco was over 16 inches below normal, and Denton and McKinney were both over 30 inches below normal for the same period. Temperatures were well above normal, with this July ranking as the 9th warmest on record for the last 108 years. The average high temperature this month was 3.0 degrees above normal, and the average low temperature was 2.5 degrees above normal. In fact, 2006 now ranks as number one for Dallas/Fort Worth for the warmest mean temperature on record (69.9 degrees). According to the U.S. Drought Monitor, drought conditions in north Texas ranged from severe drought (D2) to exceptional drought (D4), the worst possible category. The area of exceptional drought encompassed the region from Bowie south to Cisco, east to Greenville, north to the Red River, and finally west again to Bowie. This area includes the Dallas Fort Worth metroplex. Indeed, many metroplex counties continued to impose burn bans and mandatory water restrictions. Many cities prohibited watering between 10 AM and 6 PM, and voluntary conservation techniques, such as taking showers instead of baths, were stressed to citizens. Homeowners were dealing with foundation problems, and trees which had been maintained for over 60 years were dying from lack of water. Some communities tried to combat the drought conditions by reactivating wells which have not been used in over 15 years. Farmers continued to have a difficult time getting crops to produce this season. Although cotton tends to grow best in hot weather, the extreme heat and dryness caused much of the cottonseed plant to germinate. Cotton is Texas' number one cash crop, and represented $1 billion of the losses statewide due to the drought. Hay also continued to decrease in quality and number. Bales which were selling for $35 last year were selling for $80 this year. Many farmers were forced to drive to other parts of the state or even to other states to buy cheaper hay. Much of the state's corn and soybean crops were made into hay in order to feed livestock. Wheat production across north Texas was 70% below normal. In addition, many locations with very high rainfall deficits were having trouble finding enough grazing land for their cattle. The Farm Service Agency expected many farmers to give up the farm business all together because of the rising costs due to the drought. Although several counties were named disaster areas already this year, relief funds have been delayed in Congress. The Texas Cooperative Extension recently estimated statewide drought losses at $4.1 billion. North Texas alone has incurred around $1.9 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 30, 8:21 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE FORT WORTH TX 921 PM CDT FRI JUN 30 2006 .UPDATE... WILL REMOVE POPS DOWN SOUTH FOR THE NIGHT...AND DIMINISH CLOUDS ACROSS THE REGION. MODEL EVALUATION CONTINUES TO INDICATE TROPICAL DISTURBANCE OVER THE SOUTHWEST GULF OF MEXICO DRIFTING NORTH AND NORTHWESTWARD THROUGH FIRST OF NEXT WEEK. THIS SPREADS GULF MOISTURE INTO THE SOUTHERN REACHES OF NORTH TEXAS AND FURTHER NORTH BY JULY FOURTH. EXPECT SCATTERED CONVECTION TO AFFECT THE SOUTHERN CWA THIS WEEKEND THEN SPREAD NORTHWARD THROUGH NEXT THURSDAY. SOME LOCATIONS COULD SEE A GOOD RAIN WITH STORMS MOVING SLOWLY OR REMAINING STATIONARY. HOWEVER...PRECIPITATION COVERAGE WILL BE WIDELY SCATTERED TO SCATTERED WITH MANY PLACES MISSING THE BENEFICIAL RAINFALL. ALL-IN-ALL...WE ARE NOT SEEING A DROUGHT BREAKER WITH THIS EVENT. GUESS WE/LL HAVE TO WAIT FOR A DECENT TROPICAL DISTURBANCE MOVING OUT OF THE GULF TO TAME THE DROUGHT. && .AVIATION... 615 AM. LOW LEVEL MOISTURE WILL BE ON THE INCREASE THROUGH SATURDAY AS SURFACE HIGH PRESSURE BUILDS EAST AND A SURFACE TROUGH DEEPENS LEE OF THE ROCKIES. SCATTERED CU WILL DISSIPATE SHORTLY AFTER SUNSET BUT SCATTERED TO OCCASIONALLY BROKEN CU WILL RETURN MID MORNING SATURDAY AND CONTINUE THROUGH THE AFTERNOON. EAST TO SOUTHEAST WINDS THIS EVENING WILL BECOME SOUTH OVERNIGHT BUT SPEEDS WILL REMAIN BELOW 10 KNOTS. SOUTH TO SOUTHEAST WINDS WILL PREVAIL SATURDAY AT SPEEDS BETWEEN 10 AND 13 KNOTS. ANY CONVECTION THAT DEVELOPS SATURDAY AFTERNOON WILL BE ISOLATED TO SCATTERED IN COVERAGE AND SOUTH OF INTERSTATE 20. THEREFORE...WILL NOT INCLUDE ANY PROB OR TEMPO GROUPS FOR THUNDER AT THIS TIME. && .DISCUSSION... 249 PM WATER VAPOR SATELLITE AND AREA UPPER-AIR SOUNDINGS NOW INDICATING TROPICAL-LIKE MOISTURE CREEPING NWD IN ADVANCE OF TROPICAL WAVE OVER THE WRN GULF OF MEXICO. MEANWHILE...WEAK MID LVL DISTURBANCE NOW SEEN DRIFTING SWD OVER CENTRAL TX. ALL COMBINED WITH STRONG SUMMER HEATING IS RESULTING IN SCATTERED SHOWERS/STORMS FROM ABILENE/SAN ANGELO...SWD TOWARD THE RIO GRANDE VALLEY AND TX COASTAL REGION. HAVE INSERTED LOW POPS SW OF AN EASTLAND...WACO...PALESTINE LINE CLOSER TO BETTER MEAN MOISTURE. INSTABILITY WILL WANE AFTER SUNSET WITH LOSS OF HEATING. IT LOOKS LIKE AREAS WELL S OF INTERSTATE 20 WILL SEE MOISTURE INCREASING ON SAT INTO SUN...TROPICAL DISTURBANCE MOVES INLAND AND DRIFTS NWD THROUGH MID WEEK. EXPECT BETTER CHANCES OF RAIN GENERALLY SE OF A PARIS-D/FW-COMANCHE LINE FROM SUNDAY AFTERNOON THROUGH MONDAY...WITH POSSIBLE BETTER CHANCES FOR RAIN TO HELP THE DROUGHT AROUND MID-LATE WEEK...AS MOISTURE REMAINS TRAPPED UNDERNEATH WEAK MID-UPPER LEVEL RIDGE...AND A WEAK FRONT STALLS OVER THE AREA. SOME SEABREEZE FRONTS WILL OCCASIONALLY PLAY A ROLE AS WELL EACH LATE MORNING/AFTERNOON...MAINLY DOWN NEAR WACO TO ATHENS AND POINTS TO THE SE. WITH WEAK STEERING CURRENTS...SOME AREAS WILL SEE VERY BENEFICIAL RAIN EACH AFTERNOON/EVENING...AS SHOWERS AND STORMS WILL BE SLOW TO MOVE WITH RICH MOISTURE TO FEED OFF OF. STILL...ITS VERY HARD TO PREDICT JUST WHERE AND WHEN STORMS WILL POP UP...THUS DONT HAVE CONFIDENCE FOR MORE THAN CHANCE POPS AT THE MOMENT. DRIER AIR IS INDICATED BY MOST MODELS TO ENTRAIN INTO N TX FROM THE NNE BY FRIDAY INTO NEXT WEEKEND...WITH JUST LOW CHANCES REMAINING OVER THE FAR SRN COUNTIES. TEMPS EXPECTED TO BE NEAR SEASONAL NORMS FOR MOST AREAS. && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 73 94 75 93 / 0 0 0 20 WACO, TX 71 91 72 91 / 10 30 20 30 PARIS, TX 67 94 71 94 / 0 0 0 10 DENTON, TX 69 94 72 94 / 0 0 0 10 MCKINNEY, TX 68 93 71 94 / 0 0 0 10 DALLAS, TX 72 94 74 93 / 0 0 0 20 TERRELL, TX 69 93 71 92 / 0 10 0 20 CORSICANA, TX 70 92 72 92 / 10 20 0 20 TEMPLE, TX 71 88 72 88 / 20 40 20 40 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /05
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 900 PM CDT FRI JUN 30 2006 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 900 PM CDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY SOUTH OF AN EASTLAND...TO ATHENS LINE. THUNDERSTORM CHANCES WILL EXTEND FARTHER NORTH ON SUNDAY TO INCLUDE AREAS SOUTH OF A GAINESVILLE...TO EMORY LINE. BY MONDAY...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SOUTHEAST OF AN EASTLAND...MCKINNEY...PARIS LINE. THERE WILL THEN BE A CHANCE OF THUNDERSTORMS AREAWIDE ON WEDNESDAY AND THURSDAY. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
46 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526785, 5526786, 5526787, 5526788, 5526789, 5526790, 5526791, 5526792, 5526832, 5526833, 5526834, 5526835, 5526836, 5526837, 5526838, 5526839, 5526840, 5526841, 5526842, 5526843, 5526844, 5526845, 5526846, 5526847, 5526848, 5526849, 5526850, 5526851, 5526852, 5526853, 5526854, 5526855, 5526856, 5526857, 5526858, 5526859, 5526860, 5526861, 5526862, 5526863, and more.